News Article

Media Coverage: Dr Asiya Maula Warns About the Hidden Risks of Vitamin Supplements

Dr Asiya Maula, private GP at The Health Suite, has shared expert advice with the Western Telegraph about the potential risks of taking vitamin and mineral supplements without understanding their ingredients, dosage or interactions with medication.

The article, “GP vitamin supplement warning issued of hidden health risks,” highlights how supplements can be beneficial when used appropriately, but excessive doses or combining multiple products can sometimes cause harm.

Why More Supplements Do Not Always Mean Better Health

With wellness trends and influencer routines encouraging people to add supplements to their daily habits, Dr Maula stresses the importance of understanding whether a product is actually needed.

She explains:

“Just because a supplement is fashionable or appears in an influencer’s morning routine does not mean you need it or that it is safe for you. More is not always better with vitamins and minerals. Some accumulate in the body, some cause harm at high doses and others can interfere with important medicines.”

Taking a multivitamin alongside individual supplements and wellness blends can also lead to accidentally consuming excessive amounts of the same ingredient.

Six Supplements to Use With Care

The article highlights six supplements that people should check before taking:

  • Vitamin B6: Excessive intake can cause peripheral neuropathy, leading to tingling, numbness or other nerve-related symptoms.
  • Iron: Supplementation may be necessary for a confirmed deficiency, but medical assessment can help identify the cause and determine the appropriate dose.
  • Vitamin D: Although supplementation can be beneficial, excessive long-term intake can cause calcium to build up in the body and damage the kidneys, heart and bones.
  • Vitamin A: Because it is stored in the body, excessive intake can be harmful. Particular care is needed during pregnancy.
  • St John’s wort: This herbal remedy can interact with a range of medicines, including hormonal contraceptives and antidepressants.
  • Biotin: Often marketed for hair and nail health, high doses can interfere with certain laboratory tests and potentially distort results.

Dr Maula highlights the importance of recognising symptoms that could indicate a problem and seeking professional advice when needed.

Why Professional Advice Matters

Dr Maula encourages people to check supplement labels, review their combined daily intake and discuss potential interactions with a pharmacist or doctor. This is particularly important for people taking prescribed medication or using several products containing overlapping ingredients.

She reminds readers:

“Natural does not mean interaction-free.”

She also stresses that people should not automatically stop taking supplements that have been prescribed for a medical reason.

As she explains:

“The safest approach is not to bin everything. It is to understand why you are taking each product, check the combined dose and ask a pharmacist or doctor if you are uncertain.”

Making Informed Choices About Supplements

Dr Asiya Maula’s contribution reinforces an important message: supplements should be chosen according to individual needs, not simply because they are popular or widely promoted.

Understanding dosage, checking ingredients and discussing supplements with a healthcare professional can help people make informed decisions while reducing the risk of excessive intake and medication interactions.

Read the full coverage in the Western Telegraph: GP vitamin supplement warning issued of hidden health risks.